

The Ph.D. Excellence Initiative's 10th Annual Summer Research Workshop Hosted by the Federal Reserve Bank of New York

Workshop Agenda [v. 06.22.23]

Friday, June 30, 2023

8:15 a.m. **Doors Open/Registration** (33 Liberty Street entrance)

8:30 a.m. **Breakfast Available** (Museum and Learning Center, 1st Floor)

9:00 – 9:20 a.m. Welcome & Opening Remarks as Breakfast Continues

Peter Blair Henry, Founder, Ph.D. Excellence Initiative; Sr. Fellow at the Hoover

Institution and the Freeman Spogli Institute, Stanford University

Beverly J. Hirtle, Director of Research at the Federal Reserve Bank of New York

and head of the Research and Statistics Group

9:30 a.m. MORNING SESSIONS BEGIN (Liberty Conference Room)

Emerging Scholars Research Presentations

9:30 – 10:10 "At the Border, On the Margins: Co-Ethnic Trust in West Africa"

(40 mins) By: **Precious Fasakin,** PhDEI Fellow and rising doctoral student, UC San Diego

Discussant: Dr. Ngina Chiteji, Associate Professor, NYU Gallatin / NYU Wagner

10:15 – 10:45 "Do Cash Transfers Have A Crowd-Out Effect on Remittances?"

(30 mins) By: **Jadyn Jones**, Undergraduate and V-Lab Research Asst., Spelman College

Discussant: Maryan El-hage, PhD Excellence Fellow (2nd year), Stanford GSB

10:50 – 11:30 "Provision of Transplant Education for Patients Starting Dialysis:

(40 mins) **Disparities Persist"**

By: **Gabriel Butler**, Research Analyst, Federal Reserve Bank of Philadelphia Discussant: **Benvin Lozada**, Univ. of Utah Honors Coll. (B.Sc. Econ, Math, 2023)

Discussant. Denvin Lozada, Oniv. of Otah Honors Con. (B.Sc. Leon, Math, 202.

11:30 a.m. Return to Museum and Learning Center

11:45 a.m. Lunch Begins (Museum and Learning Center)

12:00 – 1:00 p.m. Fireside Chat (and Lunchtime Q&A) with the Federal Reserve Bank of New York



John C. Williams, President and Chief Executive Officer, Federal Reserve Bank of New York in conversation with Peter Blair Henry; followed by Q&A 1:10 p.m. **AFTERNOON SESSIONS BEGIN** (Liberty Conference Room) 1:10 - 2:35 p.m. **Emerging Scholars Research Presentations** 1:10 - 1:50"Modeling and Forecasting U.S. Labor Force Participation and (40 mins) **Unemployment Rates by Race**" By: Fabian Leal, PhD Excellence Fellow (incoming), Stanford GSB Discussant: Arkey Barnett, Doctoral Student, University of Michigan 1:55 - 2:35 "Rental Market Concentration: Theory and Evidence" (40 mins) By: Fern Ramoutar, Doctoral Student, University of Chicago Discussant: Michael Meneses, Doctoral Student, Cornell / Dyson School Break (5 mins) 2:35 p.m. 2:40 – 4:30 p.m. **Faculty Research Presentations** 2:40 p.m. Dr. Belinda Archibong, Asst. Professor of Economics, Barnard College, Columbia "'We Are Not Guinea Pigs': The Effects of Disclosure of Medical Misconduct on Vaccine Compliance" Discussant: Dr. Angelino Viceisza, Professor of Economics, Spelman College Break (5 mins) 3:25 p.m. Featured Faculty Presentation, with Moderated Q&A 3:30 p.m. **Dr. Isaiah Andrews**, Professor of Economics, M.I.T. (incoming) "Inference on Winners" Moderation by Dr. Conrad Miller, Assoc. Professor of Economics, Berkeley Haas End of Afternoon Research Sessions - Make way to West Wing 4:30 p.m.

4:30 – 6:00 p.m. Closing Reception (West Wing)
with Fed Economists and Research Analysts

6:00 p.m. END OF WORKSHOP – Thank you for being with us this year!

The Ph.D. Excellence Initiative thanks President Williams and Director Hirtle for the generous gift of their time and support of our workshop since 2018. We also thank Heather Daly and Tess Hwang, of the Economic Education Department, for truly invaluable assistance across the years. We are deeply grateful for the NY Fed's partnership.